Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2005, 4:31 PM MDT for Kit Carson County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2005, 4:31 PM MDT (22:31 UTC)
- Expired
- Jun 25, 2005, 4:53 PM MDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:35 PM MDT | HAIL 0.25 | 11 Se Burlington, CO | NICKEL HAIL, 0.90 RAIN IN 20 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 252231 SVRGLD COC063-252315- /O.NEW.KGLD.SV.W.0166.050625T2231Z-050625T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT SAT JUN 25 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 515 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BURLINGTON AROUND 455 PM MDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3905 10239 3905 10207 3956 10207 3955 10238 $$ LOCKHART
1 follow-up statement
000 WWUS53 KGLD 252253 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 453 PM MDT SAT JUN 25 2005 COC063-252303- /O.CAN.KGLD.SV.W.0166.000000T0000Z-050625T2315Z/ KIT CARSON CO- 453 PM MDT SAT JUN 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY IS CANCELLED... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 432 AND 448 IN COLORADO. THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 3905 10239 3905 10207 3956 10207 3955 10238 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:13 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 25, 2:13 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 213 PM MDT SAT JUN 25 2005 .DISCUSSION...FORECAST CONCERNS CONTINUE TO BE CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH TUESDAY AS WELL AS HOW WARM FOR TEMPERATURES FOR SAME TIME PERIOD. LATEST SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONTAL BOUNDARY THROUGH WEST CENTRAL NEBRASKA INTO NORTHERN KANSAS. A HIGH PRESSURE RIDGE CONTINUED OVER COLORADO AND NEW MEXICO. LATEST IR AND WATER VAPOR SATELLITE IMAGERY CONTINUED TO SHOW A MOISTURE PLUME MOVING NORTHEAST AROUND WEST AND NORTHERN PERIPHERY OF STRONG UPPER LEVEL RIDGE. THE MOISTURE PLUME WAS CLEARLY SEEN FROM NEW MEXICO AND ARIZONA NORTHEASTWARD INTO NEBRASKA AND SOUTH DAKOTA. ALSO A VORT MAX WAS WELL SEEN IN SATELLITE IMAGERY MOVING NORTHEAST THROUGH NEW MEXICO AT THE PRESENT TIME. MODELS INITIALIZED WELL TODAY WITH SURFACE AND UPPER LEVEL FEATURES. WENT WITH THE NAM AND UKMET MODELS FOR SHORT TERM DUE TO THEIR BEST HANDLING SURFACE AND UPPER LEVEL FEATURES AS WELL AS MOISTURE FIELDS FOR CONVECTION. DID NOT MAKE MUCH IN THE WAY OF MAJOR CHANGES IN THE SHORT TERM FOR THIS FORECAST PACKAGE. FOR TONIGHT THE AREA SHOULD SEE A SIMILAR REPEAT OF LAST EVENING AS LEFTOVER BOUNDARIES AS WELL AS MID LEVEL INSTABILITY AND MOISTURE EXIST FOR CONVECTION TO DEVELOP AND MOVE SLOWLY OVER THE AREA INTO THE EVENING HOURS. WILL CARRY 40 POPS WEST AND CENTRAL ZONES WITH 30 POPS OR LESS FOR THE EAST. TEMPERATURES OVERNIGHT WILL AGAIN BE MILD IN THE 60S. FOR SUNDAY AND SUNDAY NIGHT EXPECT ANOTHER ROUND OF LATE AFTERNOON AND EVENING CONVECTION DUE TO AVAILABLE INSTABILITY AND MOISTURE WORKED UPON BY DAYTIME HEATING. STALLED FRONTAL BOUNDARY ALSO WILL EXIST NEARBY. WILL GO WITH HIGH TEMPERATURES IN THE LOW TO MIDDLE 90S ACROSS THE REGION. FOR MONDAY AND TUESDAY WILL STILL HAVE 500 MB UPPER LEVEL RIDGE PARKED NEARBY TO OUR SOUTH FROM THE DESERT SOUTHWEST EASTWARD TO THE LOWER MISSISSIPPI VALLEY. MODELS SEEM TO DRY OUT THE ATMOSPHERE A BIT AS RIDGE STRENGTHENS A LITTLE NORTHWARD OVER THE WESTERN HIGH PLAINS. WILL MAINTAIN SLIGHT CHANCE POPS FOR CONVECTION BOTH MONDAY NIGHT AND TUESDAY NIGHT. AS FOR THE EXTENDED FORECAST PERIOD WEDNESDAY THROUGH SATURDAY WILL NOT BE MAKING ANY MAJOR CHANGES THERE. GFS AND ECMWF INDICATE STRENGTHENING UPPER LEVEL RIDGE OVER THE AREA FROM WEDNESDAY INTO NEXT WEEKEND. LOOKS LIKE A DRY PERIOD AT THIS TIME. MODELS STILL TRY TO BRING A WEAK FRONT INTO THE REGION LATE WEDNESDAY INTO THURSDAY. STILL NOT ENOUGH EVIDENCE REGARDING MOISTURE TO MENTION ANY CONVECTION BEYOND WEDNESDAY AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && LAMMERS
Hazardous weather outlook, Jun 25, 10:55 AM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT SAT JUN 25 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1055 AM MDT SAT JUN 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF THE TRI-STATE AREA THIS AFTERNOON AND EVENING. THE BEST POTENTIAL WILL EXIST NORTHWEST OF A HILL CITY TO COLBY TO SHARON SPRINGS LINE IN KANSAS AND NORTH OF A CHEYENNE WELLS TO KIT CARSON LINE IN COLORADO. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT (4 PM CDT) WITH TWO AREAS OF FOCUS. ONE POTENTIAL AREA FOR STORM INITIATION WILL OCCUR NEAR A SURFACE BOUNDARY WHICH IS FORECAST TO LIE ROUGHLY FROM HILL CITY TO SHARON SPRINGS KANSAS BY MID AFTERNOON. ANY THUNDERSTORMS WHICH FORM WILL TEND TO MOVE SLOWLY NORTHEAST. A SECOND AREA FOR STORM DEVELOPMENT WILL BE ACROSS THE PALMER DIVIDE AND HIGHER TERRAIN FURTHER WEST IN COLORADO AHEAD OF AN UPPER LEVEL TROUGH. THESE STORMS WILL DEVELOP AND MOVE ACROSS EASTERN COLORADO INTO WESTERN KANSAS LATER THIS AFTERNOON AND EVENING. THERE IS ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO RESULT IN ORGANIZED STRONG TO SEVERE STORMS WITH THE MAIN THREATS ANTICIPATED BEING ISOLATED LARGE HAIL AND DAMAGING WIND REPORTS. GIVEN THE RICH AMOUNT OF MOISTURE REMAINING OVERHEAD...SOME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. BY MID-EVENING THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO SHIFT NORTH ALONG THE KANSAS-NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO FORM ALONG A TROUGH OF LOW PRESSURE IN EASTERN COLORADO EACH AFTERNOON THROUGH TUESDAY. THESE STORMS WILL THEN MOVE EAST INTO WESTERN KANSAS AND PART OF EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER AGAIN TOMORROW AFTERNOON AND EVENING GENERALLY NORTH OF HIGHWAY 36 OR NORTH OF THE NEBRASKA BORDER INTO YUMA COUNTY COLORADO. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. FS/DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 32 min |
| Jun 24, 8:09 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 16 min |
| Jun 25, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 24 min |
| Jun 25, 5:23 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.